Intramitochondrial calcification has been reported in heart transplant recipients treated with high-dose cyclosporine. Myocardial magnesium depletion is common in this group and, on the basis of extensive data from animal studies, would be expected to produce similar mitochondrial deposition of calcium. This prospective study investigated the occurrence of such calcification in biopsy specimens obtained serially in nine heart transplant recipients with simultaneous analysis of myocardial magnesium. During a mean follow-up of 32 weeks, 24 biopsy specimens were analyzed from nine patients. Mitochondrial calcium deposition was more marked in biopsy specimens from recipients with magnesium depletion (p < 0.025). Early toxic cyclosporine levels occurred in three recipients associated with a significant but reversible increase in mitochondrial calcification (p < 0.0001). Histologic rejection and use of calcium antagonists did not modify these findings. It is concluded that although cyclosporine toxicity does induce mitochondrial calcium deposition, such deposition can occur in the absence of toxicity should myocardial magnesium depletion be concurrent. Long-term follow-up will establish the clinical sequelae of such observations. However, when taken together with the results of this study, recent reports of attenuation of accelerated graft atherosclerosis by calcium antagonists may suggest that cyclosporine-induced myocardial magnesium depletion may have an etiologic role in this multifactorial process.